Have Medical Questions? Ask a Doctor Online!
Hi--I'll help you with this, though I can't examine or treat you and replace local medical care. How long has your heart been beating fast? Did you get a shock when you plugged or unplugged?
If you didn't get a shock, the chance that this rapid heartbeat is due to the electrical current in the computer cable.
Unless you were one of the very rare 38 year olds with a pacemaker, and even then.
How fast is your heart going? (feel the pulse in your wrist if you can, with your index finger and count for a minute--that will give the rate)
I think this is unrelated to the cable but that doesn't mean everything's fine if your heart is going very fast especially for a long time or if the rhythm is irregular. You might ask what it would feel like if it were irregular: regular would be pat-pat-pat-pat-pat, irregular might be something like: pat pat-pat-pat pat pat-pat.
Were you thinking of something upsetting at the time? do you have any heart problem? does one run in your family?
I realize I wrote a lot but I try to give the person as much information and attention as possible
So many do that I assumed that was true. That makes your heart beat fast in a normal rhythm because of stress! The heart is designed to go faster with stress--so you can run away from lions and such. Or evil bosses.
What I want to determine is that you, for sure as much as possible, have a normal heart despite the OCD.
Which I bet you do.
If you didn't get a shock, the cable movement didn't affect your heart.
And everything was fine, right?
So the problem is to find a way for you to set your mind at ease when you get a spell of anxiety and rapid heartbeat.
What I personally would suggest you ask your doctor for is a referral for bio- or neurofeedback to learn to control that body response to stress so it's not like you're on a Tilt-a-Whirl going faster and faster.
I prefer self-control to meds whenever possible (and it's not always possible.)
(Not self-control like usual but the ability to control the situation by yourself.)
Here's an article in the NYTimes about neurofeedback: http://www.nytimes.com/2010/10/05/health/05neurofeedback.html?pagewanted=all&_r=0
I use that reference because it's not technical medical and it gives both sides of picture but the people I refer do very well.
Are you on meds for the OCD? Because some of those meds cause rapid heartrate.
Both remeron and abilify can cause rapid heart rate. Did you have this symptom before you started taking them?
Lisinopril doesn't usually but can.
Are these meds helping you?
In your personal opinion, of course.
and is your heart calmed down now and is it regular. Bet it is.
I imagine you are busy and working while this is going on--and my heart beats fast if something happens with the computer because I don't know what to do then
For a long time it said you were typing--did it get lost?
On the Abilify especially, I'm so glad your doctors were monitoring your heart with studies--did they have you wear a Holter monitor to see if you had spells of fast heartbeat?
Nope. Not if you didn't get a shock. The electricity didn't go near your heart.
I would bet that if it's linked to the computer. But if it came randomly, I'd want to have you wear a Holter monitor during work.
It would pick up funny rhythms and maybe set your mind at ease if the fast rate is always linked to worry about the computer.
It sounds to me that it is. You've linked up the computer and your heart and are having trouble separating them.
In your mind, that is, not in reality
That's common when something makes you anxious.
Are you still there?